I recently saw an interesting case series published in CJASN where they reported four cases of oliguric AKI associated with synthetic cannabinoids use. Renal biopsy revealed acute tubular injury in three of them and calcium oxalate crystals in two.
Interestingly, around the same period of time I was rotating in nephrology consult service and had an elderly patient with history of paraplegia and neurogenic bladder (on intermittent self-catheterization), who was brought to the ER with altered mental status for which he was intubated for airway protection. On presentation, he was found to have acute kidney injury (Cr 6.0). His renal function continued to deteriorate with no specific etiology for his renal failure, so he had a renal biopsy which showed evidence of an active tubulointerstitial nephritis with marked tubular injury and calcium oxalate crystals present within the tubular lumina. Remarkable findings in his history included the recent use of cannabinoids. He never had history of renal stones. His home medication includes: methadone, oxycodone, nortriptyline and pregabalin. Admission labs showed normal osmolar gap and negative toxicology analysis. Urine microscopy showed muddy brown casts with no identifiable crystals. Abdominal ultrasound did not reveal any renal calculi. Renal replacement therapy was started for uremic symptoms and he continued to require replacement therapy after his discharge.
The use of these synthetic cannabinoid preparations has increased significantly in the United States over the past few years, and the incidence of acute kidney injury (AKI) from use of these agents is underestimated. CDC investigators have identified 16 patients (15 males; median age, 18.5 years) from 6 states who presented to emergency departments in 2012 with acute kidney injury after smoking a synthetic cannabinoid product. Six patients had acute tubular injury and three had acute interstitial nephritis. Even though we can relate tubular injury and interstitial nephritis to the use of cannabinoids , presence of calcium oxalate crystals was perplexing. In the case series reported in CJASN, they mentioned the presence of calcium oxalate crystals in two patients, but the mechanism of development of these crystals was not fully elucidated . We are hypothesizing that synthetic cannabinoids could be the potential cause for calcium oxalate deposition in this patient (after all causes of secondary hyperoxaluria were excluded). One possible explanation is that synthetic cannabinoids contain additional compounds which are plant in origin and these may be oxalogenic
Synthetic cannabinoids use should be in our differential diagnosis for unexplained AKI in young adult population as it can cause either ATN or AIN or both. A high index of suspicion is required as they may not be detected on routine urine drug screens.
Posted by Mahmoud Kamel